SMITH & NEPHEW ORTHOPAEDICS LTD 6.8 MM CANN. DRILL - 3.2 WIRE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Model Number |
90127580 |
| Medical Device Problem Code |
Material Fragmentation (1261)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
11/11/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
Event or Problem Description
It was reported that during a bhr surgery, while reaming inside the patient, the 6.8 mm cann.Drill 3.2 wire shattered into pieces.The surgeon attempt to remove all the pieces manually causing a non significant delay.It is unclear how the procedure was finished.Postoperative x-ray reveled that a piece from the 6.8 mm cann.Drill 3.2 wire, was not retrieved and is still inside the patient, around the femur.It is unknown if there is any planned intervention to retrieve the piece.Patient outcome is unknown.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
Event or Problem Description
Additional Manufacturer Narrative
Section b4 was updated due to new information received.
Event or Problem Description
It was reported that during a bhr surgery, while reaming inside the patient, the 6.8 mm cann.Drill - 3.2 wire shattered into pieces.The surgeon attempt to remove all the pieces manually causing a non significant delay.By the time the drill shattered, the canal was mostly prepared so no back up was needed to finish the procedure.Postoperative x-ray reveled that a piece from the 6.8 mm cann.Drill - 3.2 wire, was not retrieved and is still inside the patient, around the femur.No immediate surgical intervention is planned as it was discussed with the surgeon and the patient is aware of this.Patient outcome is unknown.
Additional Manufacturer Narrative
H3, h6: it was reported that during a bhr surgery, the cannulated drill shattered into pieces while reaming inside of the patient.The surgeon attempted to remove all the pieces, causing a non-significant delay; but a post-operative x-ray revealed one remaining piece around the femur.As of today, no immediate surgical intervention is planned and the instrument which was used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the cannulated drill was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints were identified to involve this batch, and this failure will continue to be monitored.No other similar complaints have been identified for the part number and the reported failure mode in this timeframe.Due to the age of the instrument reportedly involved in this incident, there is no traceability within sap and the manufacturing records for this device cannot be reviewed, therefore a dhr review was not performed.However, the released instrument involved would have met manufacturing specifications at the time of production.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of escalation actions related to the products and similar complaint events was performed and concluded that there are no prior escalated actions relating to this part number and failure mode.Review of the bhr surgical technique guide found adequate warnings and precautions in relation to the alleged failure modes.Notably, ¿use the recommended instruments and the recommended surgical technique¿, being that the non-bhr guidewire reportedly used in this treatment is unapproved for use in any bhr procedure.The available medical documents were reviewed.The drill is composed of stainless steel and is not approved for long-term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint.Based on the information provided, a probable root cause of the reported failure is the unintended inappropriate use of a device in a procedure for which it is unapproved.Should the instrument or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
H3, h6: a 6.8 mm cann.Drill - 3.2 wire (part number 90127580, batch number s1004020) has been received for investigation.The instrument is for use in treatment.A visual inspection was performed.The drill is shattered in 8 pieces, marks and small scratches are visible across the intact part of the device.Laser markings are present, correct, and legible, yet considerably faded.Cutting edges cannot be checked as that part of the device is broken into many small pieces.This confirms the reported complaint.A functional evaluation was not performed as the instrument was confirmed to be broken/non-functional during visual inspection.A review of the complaint history for the 6.8 mm cann.Drill - 3.2 wire was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified to involve this batch, and this failure will continue to be monitored.No other similar complaint was identified for the part number and the reported failure mode.Due to the age of the instrument, there is no traceability within sap and the manufacturing records for this device cannot be reviewed.Review of the bhr surgical technique guide and ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historical corrective and preventive actions, preliminary risk assessment, health hazard evaluations, and field actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.It was reported that during a bhr surgery, the 6.8 mm cann.Drill shattered into pieces while reaming inside of the patient.The surgeon attempted to remove all the pieces, but a post-operative x-ray revealed one remaining piece around the femur.Per the complaint details, there is no immediate surgical intervention planned.Based on the limited information provided, the root cause of the shattering of the drill could not be determined.The drill is composed of stainless steel and is not approved for long-term internal tissue exposure and long term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.Based on the available information and product evaluation of the returned instrument, we can confirm the reported complaint, a probable root cause of the reported failure is the unintended inappropriate use of the non-bhr guidewire in a procedure for which it is unapproved.Other factors which are known to contribute to the alleged fault are excessive use or force.Should additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.The device cannot be repaired and will be retained.